Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Fake wedges


Authors: John R. Klein and John W. Peter
Journal: Trans. Amer. Math. Soc. 366 (2014), 3771-3786
MSC (2010): Primary 55P15, 55P40; Secondary 55P42, 55P65, 55P43
Published electronically: February 6, 2014
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A fake wedge is a diagram of spaces $ K \leftarrow A\to C$ whose double mapping cylinder is contractible. The terminology stems from the special case $ A = K\vee C$ with maps given by the projections. In this paper, we study the homotopy type of the moduli space $ \mathcal D(K,C)$ of fake wedges on $ K$ and $ C$. We formulate two conjectures concerning this moduli space and verify that these conjectures hold after looping once. We show how embeddings of manifolds in Euclidean space provide a wealth of examples of non-trivial fake wedges. In an appendix, we recall discussions that the first author had with Greg Arone and Bob Thomason in early 1995 and explain how these are related to our conjectures.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 55P15, 55P40, 55P42, 55P65, 55P43

Retrieve articles in all journals with MSC (2010): 55P15, 55P40, 55P42, 55P65, 55P43


Additional Information

John R. Klein
Affiliation: Department of Mathematics, Wayne State University, Detroit, Michigan 48202
Email: klein@math.wayne.edu

John W. Peter
Affiliation: Department of Mathematics, Utica College, Utica, New York 13502
Email: jwpeter@utica.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2014-06030-3
PII: S 0002-9947(2014)06030-3
Received by editor(s): August 10, 2012
Received by editor(s) in revised form: October 26, 2012
Published electronically: February 6, 2014
Additional Notes: The first author was partially supported by the National Science Foundation
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.